The good/bad/UGLY of Lamotrigine

Blonde Angel

Stalwart
Messages
581
Reaction score
1
Points
88
Hey there
for those that still remember me have a now young lady aged 17yrs who is non-verbal with ASD ad intellectual impairment. She has started Lamotrigine recently.

A question for those who have experienced Lamotrigine what have you felt?
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,782
Reaction score
235
Points
173
Hey BA, welcome back!

I've been on Lamotrigine for 12 years. For me no real side effects that I can tell, certainly no cognitive or emotional ones.
Hope this helps.
 

Blonde Angel

Stalwart
Messages
581
Reaction score
1
Points
88
Hey BA, welcome back!

I've been on Lamotrigine for 12 years. For me no real side effects that I can tell, certainly no cognitive or emotional ones.
Hope this helps.
HI Nak
Great to read that this med has been ideal for you. I am wondering if this stuff has increased people's appetites as it seems since started this she has gone a bit obsessive on the carbs.
The dosage has been gradual and making sure she has no signs of that dreaded skin rash.

Also seems to cry for no obvious reason mood swings..... very hard to work out what she is feeling at times.
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,782
Reaction score
235
Points
173
I've gained a little weight, but it's hard to blame the Lamotrigine, since the past dozen years have also been when I've aged from my 40s to my 50s. I probably can't blame Lamotrigine for my grey hair either. :)

Lamotrigine is supposed to be a mood stabilizer, but I think in some people it may actually cause depression, so it's possible that it's affecting your daughter that way.
 

Porkette

Veteran
Messages
1,729
Reaction score
168
Points
173
Hi BA,

It's good to see you back! When I was on Lamotrigine I broke out with a rash and was off the drug within 4 days. I also broke out with a rash
from Tegretol, and Trileptal and I had taken them in the past. These 2 drugs are similar to Lamotrigine according to my pharmacist. I've found
the best thing for me is the cbd oil it has done wonders for me. I hope it works well for your daughter and I wish the both of you nothing but
the best. May God Bless You Both!

Sue
 

Sabbo

Veteran
Messages
1,138
Reaction score
73
Points
198
Hello' I also tried to use it, started breaking out in a rash & had to stop since its related to Tegretol, which I've had a severe allergic reaction to.
Tegretol had caused a 104 fever, & I was covered in a rash so itchy that I was like fish out of water in my hospital bed. I also lost 85% of my hair--which never grew back.
 

Blonde Angel

Stalwart
Messages
581
Reaction score
1
Points
88
Thanks for the feedback. The side effects can be downright horrible if it does not suit you. :(

We have only just been on 50mg so far and I am hoping this will work... just have to observe things closely.
 

CathyAnn31

Big Smile
Moderator
Messages
1,823
Reaction score
33
Points
163
I've been on lamotrigene for over a decade. My main side effect was bizarre and vivid dreams every night, I quite enjoyed them. I looked forward to going to bed, it was like my own movie theater. :D They've since tapered off but I do still remember my dreams. Some days I feel a little fuzzy headed and have trouble focusing. Not sure about it stabilizing my mood as I've been all over the place.

I've had weight gain the past few years but it's probably from hormones. So fun getting old.
 

HumbleDeer

Pillar
Messages
76
Reaction score
16
Points
38
Starting any med that affects the brain can cause emotional issues, either in the beginning or the whole time through. I know someone with Lamo who felt weird first, but is feeling better now. She's have these mini seizures still where she'd have a short moment of deja vu and then "I HAD AN IDEA BUT IT WAS GONE SO FAST" as she would yell. Those have also gone away!
 

truegrit

Stalwart
Messages
166
Reaction score
15
Points
68
I've also taken it for over a decade. I take 200mg twice daily and it's had the least side effects of any drug I've taken.
Occasionally I've had what seemed almost like an aura.
 

HumbleDeer

Pillar
Messages
76
Reaction score
16
Points
38
I've also taken it for over a decade. I take 200mg twice daily and it's had the least side effects of any drug I've taken.
Occasionally I've had what seemed almost like an aura.
I've heard that lamo can easily convert the kind of seizure from a more severe one to a simple partial (aura for some.) For people who'd never had a simple partial seizure, they'd start having those instead of complex partial of generalized tonic clonic or absence seizures.
 

Topcat

Stalwart
Messages
373
Reaction score
7
Points
68
That seems about right, when I have them they aren't as bad as before I was on it.
 

Loopy Lou

Veteran
Messages
2,395
Reaction score
92
Points
173
Lamotrigene was the first AED i was tried on. It reduced my seizures slightly, but i had insane paranoia while on it. I even knew i was being paranoid but couldn't help myself. At work i was convinced everyone was talking about me and i'd try to "catch them out" by listening at doors and stuff, and that's 100% not like me at all. I think i gave it a good go and was on it for over a year before i said i couldn't cope with it anymore. The paranoia gave me really bad anxiety, leading to depressive thoughts because i was on the verge of destroying relationships with my colleagues, friends and family.
 

Sabbo

Veteran
Messages
1,138
Reaction score
73
Points
198
I've also been on every AED out there for simple & complex partials. I still get 1-3 breakthroughs/month. I am currently taking Topiramate & Zonisamide--400mg/day of each.
 

Topcat

Stalwart
Messages
373
Reaction score
7
Points
68
I suppose everything affects people differently I think Topiramate is the same as Topamax. When I took that it made me bat sh*t crazy, worse than Keppra and I don't think I need to write anything more about Keppra.
 

Sabbo

Veteran
Messages
1,138
Reaction score
73
Points
198
Topiramate is the generic version of Topamax--I've taken it since it just the name brand version was available. You know how insurance companies work--as soon as there is a cheaper choice, is they make that medication the preferred selection. I also recall trying Keppra as an add-on. It gave me such severe cramps that I was doubled over from the pain.
 

Fscene8

Member
Messages
25
Reaction score
1
Points
16
Been on lamictal for 10 years, no side effects.
Depakine (valopic acid) gave me side effects instead (gained 20kg since 2008).

(taking Lamictal and Depakine)
 

Blonde Angel

Stalwart
Messages
581
Reaction score
1
Points
88
Lamotrigene was the first AED i was tried on. It reduced my seizures slightly, but i had insane paranoia while on it. I even knew i was being paranoid but couldn't help myself. At work i was convinced everyone was talking about me and i'd try to "catch them out" by listening at doors and stuff, and that's 100% not like me at all. I think i gave it a good go and was on it for over a year before i said i couldn't cope with it anymore. The paranoia gave me really bad anxiety, leading to depressive thoughts because i was on the verge of destroying relationships with my colleagues, friends and family.
Funny you mention you got paranoid as my girl has been OCD like lately but she has been happy in general.
 
Top